Warfarin is dangerous to take with other drugs, do I really need to take it for my pulmonary embolism?
Yes... Warfarin is necessary in the treatment of pulmonary embolism or pe. The initial clot will allow more clot to form until the initial clot is destroyed by your body's own system. So, to prevent further clot from forming, a blood thinner is needed. There are other injectable blood thinners so see your doctor to discuss alternatives to warfarin.
Yes. According to the american college of chest physicians (2008 guidelines) if cause no longer exists, take warfarin for 3 months and you may quit. If the cause is unknown you may be able to quit after 3 months (consult your doctor first).
Yes. Most people do need to take warfarin after a pulmonary embolism to prevent serious further complications. Typically the risk of warfarin is outweighed by the benefit of preventing extension of the clotting or recurrent emboli. However you should consult your treating physician or a hematologist about your individual situation and to determine the optimal duration of therapy.
Yes. Warfarin is the drug with the most data regarding treatment and protection for pulmonary emboli. In the future other drugs may become available but as of 2011 it is the gold standard.
Yes. Coumadin (warfarin) is a very difficult drug to take and certainly comes with several disadvantages like bleeding and need for lab tests. That being said, it is still the absolute gold standard for management of pulmonary embolism (pe), a condition which is life threatening if untreated. With proper use and close monitoring, Coumadin is safe to take with other drugs, especially compared to pe.
Yes. It is true that warfarin has drug reactions to take into account and it needs to be very closely monitored, however it is very clear in medical study that the risk of a pulmonary embolism is much greater than the risk of taking warfarin. Unfortunately, pe is a relatively common cause of death and warfarin is the gold standard in treating it.
Yes. Yes, yes yes! warfarin is the only blood thinner currently available to help you dissolve a pulmonary embolism, which is a potentially fatal condition. Your other medications need to be taken in the context of warfarin use, even is their doses need to be adjusted for their effect on your inr. Review your medications with your doctor, but don't stop any, including warfarin.
Yes. You are correct in that warfarin can interact with many different medications, however, it is not necessarily "dangerous" but just requires closer monitoring. Although warfarin is known as a "blood thinner, " this is a misnomer as it doesn't change the viscosity (thickness) of the blood. Instead, it prevents the clot from getting bigger. Thus, it is important to take if you have a p.E.